Arizona, 2017

Flash Flood in Arizona, August 1, 2017

August 1, 2017 · NWS PSR · 1 event in 1 county or zone

Strong thunderstorms developed across portions of south-central Arizona during the evening hours on August 1st, including the areas around and to the south of Wickenburg in far northwest Maricopa County. Heavy rains fell in the early evening near and to the north of Wickenburg, in southern Yavapai County, and runoff from the rains caused washes such as Sols Wash, to flow heavily.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed across portions of south-central Arizona during the evening hours on August 1st, including the areas around and to the south of Wickenburg in far northwest Maricopa County. Heavy rains fell in the early evening near and to the north of Wickenburg, in southern Yavapai County, and runoff from the rains caused washes such as Sols Wash, to flow heavily. Stream gage reports in the Tiger Wash to the southwest of Wickenburg indicated flow at least one foot deep resulting in flash flooding at Eagle Eye Road. No injuries or accidents resulted from the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 1, 2:54 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 1, 2:54 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Tue Aug 1 2017

.SYNOPSIS...
High moisture levels remain over much of southern Arizona and
will likely persist through much of the workweek. This will keep
above average storm chances going across the region. The best
chances for rainfall appear to be from this afternoon into early
Thursday, as a weak weather disturbance pushes additional moisture
into the region. Some reduction in monsoon convective activity is
possible during the upcoming weekend and into early next week as
westerly winds aloft attempt to push drier air into the region.

&&

.DISCUSSION...
Morning sounding at Phoenix registered a PWAT of 1.75 inches,
which equates to roughly the 90th percentile. Meanwhile, latest
water vapor imagery shows an inverted trough off the San Diego
coast and an anticyclone further east across Texas. This is
resulting in a widespread area of weak divergence aloft as well as
persistent debris clouds across the lower deserts.

Latest ACARS soundings also show a cap in the mid-levels, which
is limiting instability from Phoenix westward. However, latest
satellite imagery indicates that convection has initiated across
the Mogollon Rim and with a 10-15 kt easterly steering flow
around the 700 mb ridge to the north, some activity is expected to
propagate into the lower deserts late this afternoon and this
evening.

Suite of CAMs did not initialize well this morning, though the
general consensus suggests the highest coverage of storms will be
across Gila County and northern Maricopa County. Although the most
likely hazard will be localized flash flooding, strong downburst
winds can also not entirely be ruled out. Latest SSEO also hints
at some potential for activity to continue past midnight,
particularly across western Arizona and even into southeastern
California.

&&

.PREVIOUS DISCUSSION...

Wednesday through early Thursday... More storms are likely again
on Wednesday afternoon/evening, with the main focus of activity
likely being further to the west, over SW AZ and SE CA, with a
worked-over boundary layer and considerable debris cloudiness
perhaps holding down activity somewhat over south-central AZ.

Late Thursday Through Friday...

Some reduction in convective activity looks likely during this
period, as a transition to westerly winds aloft behind the
afomentioned inverted trof begin to slowly dry out the mid-levels of
the atmosphere. The best chances for strong storms/locally heavy
rainfall will likely shift eastward into southern Gila County, with
a few storms perhaps back-building into the lower deserts of South-
Central AZ. Less cloudiness and a somewhat drier airmass will likely
allow temperatures to recover to near-normal values.

Saturday through next Monday...

Consensus (at least in the last 2 GFS model runs) is beginning to
build that a more significant drying trend is possible during this
period as the very strong ridging aloft that is now in place along
the west coast breaks down and is replaced by weak trofing, that
attempts to move inland into the Desert Southwest. Much drier air
(PWATS aob 1.00 inch) is then pushed into the regions from the west,
giving our 1st significant break in the monsoon. However, the EURO
is still showing a wetter solution. At this point, have decided to
just lower POPS just a bit during this period, pending better model
consensus.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Mid and high cloud deck will likely persist through the morning
and possibly into early afternoon resulting in a weak upslope
westerly effect this afternoon. We are anticipating a more active
thunderstorm day today first affecting higher terrain locations
this afternoon and then sweeping into the lower deserts early this
evening. Have high confidence there will be thunderstorm activity
and storm outflows in the Phoenix area between 00-06Z, but only
medium confidence on timing. VCTS seems reasonable for now until
we are more confident on timing of activity coming into the
Phoenix metro. May also have showers linger around the area past
midnight, but impacts should be minimal.

Southeast California/Southwest Arizona including KIPL and KBLH:

SCT mid and high clouds are expected into this evening likely
becoming BKN as thunderstorm activity increases across Arizona.
May have isolated showers and thunderstorms near the area after
03Z this evening, but confidence remains too low to include in
TAFs.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
A moist monsoon flow will likely persist with thunderstorm
activity will hang around each day with the greatest chances over
the higher terrain north and east of Phoenix. Minimum relative
humidities will stay above 20 percent for the lower deserts and
above 30-40 percent for the higher terrain of Gila County, but a
drying trend seems possible starting sometime this weekend into
early next week. High temperatures will remain near or slightly
below normals through the period. Winds will otherwise be light
outside of any thunderstorm related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 1, 3:45 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST TUE AUG 1 2017

AZZ541-542-544>547-549-012330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
345 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 341 PM MST, meteorologists were tracking a strong thunderstorm
near Cave Creek, or near New River, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with brief but very heavy rain.

Locations impacted include...
north Phoenix, north Scottsdale, Fountain Hills, Cave Creek,
Carefree, New River, Anthem and Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be prepared for suddenly changing conditions.
Boaters on Lake Pleasant should seek safe harbor immediately.

&&

LAT...LON 3401 11179 3356 11159 3364 11208 3389 11227
      3391 11224 3395 11224 3397 11219 3401 11218
      3402 11216 3404 11216
TIME...MOT...LOC 2241Z 075DEG 18KT 3389 11202

AJ
Special weather statement, Aug 1, 3:55 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE AUG 1 2017

AZZ547-549-552-555>558-562-563-012330-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Apache Junction/Gold Canyon AZ-Globe/Miami AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
355 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 430 PM MST...

At 350 PM MST, meteorologists were tracking strong thunderstorms
over portions of southern Gila and northern Pinal Counties moving
west at 15 mph.

Winds in excess of 40 mph will be possible with this storm. along
with brief but very heavy rain.

Locations impacted include...
Roosevelt Lake, Apache Lake, Canyon Lake, Saguaro Lake, Superior,
Apache Junction, and Florence Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near one of the Salt River lakes, get to safe harbor
immediately and avoid lightning by getting inside of a vehicle.

&&

LAT...LON 3335 11098 3316 11107 3305 11123 3350 11165
      3380 11115 3376 11099 3364 11092 3368 11084
      3366 11078 3370 11074 3364 11055
TIME...MOT...LOC 2250Z 076DEG 14KT 3349 11112

AJ
Special weather statement, Aug 1, 4:27 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST TUE AUG 1 2017

AZZ547>549-551-553-555-558-020015-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
427 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 424 PM MST, meteorologists were tracking strong thunderstorms
along to near Florence. Movement was west at 15 mph.

Winds of 40 t0 50 mph will be possible with these storms along with
brief heavy rain.

Locations impacted include...
Apache Junction, Gold Canyon, Highway 60, east Mesa, Queen Creek,
San Tan Valley, and Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible, especially over Pinal
County. If you encounter blowing dust while driving, pull over as
far off the roadway as possible and park. Turn off your headlights
and keep your foot off the brake.

&&

LAT...LON 3351 11142 3331 11141 3308 11119 3299 11130
      3292 11154 3322 11179 3348 11181
TIME...MOT...LOC 2324Z 073DEG 11KT 3342 11150 3330 11149 3308 11129

AJ
Special weather statement, Aug 1, 5:20 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST TUE AUG 1 2017

AZZ534-537-020100-
Aguila Valley AZ-Northwest Valley AZ-
520 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...

At 519 PM MST, meterologists were tracking a strong thunderstorm
7 miles north of Morristown, or 8 miles east of Wickenburg, moving
west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Circle City, Morristown, Highway 60 and the Carefree
Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 11269 3394 11251 3380 11247 3378 11281
      3400 11292 3400 11273
TIME...MOT...LOC 0019Z 077DEG 16KT 3395 11261

AJ
Special weather statement, Aug 1, 6:20 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST TUE AUG 1 2017

AZZ533-534-538-020200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
620 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...

At 618 PM MST, Doppler radar was tracking a strong thunderstorm
between Wickenburg and Aguila moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm along with
very heavy rain.

Locations impacted include...
Gladden, Aguila, and Highway 60 west of Wickenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 11301 3392 11271 3362 11276 3366 11322
      3400 11348
TIME...MOT...LOC 0118Z 049DEG 19KT 3392 11311

AJ
Local storm report, Aug 1, 6:39 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
639 PM MST TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DUST STORM       AGUILA                  33.94N 113.18W
08/01/2017                   MARICOPA           AZ   TRAINED SPOTTER

            VSBY 0.5 MI. IN DUST FOLLOWED BY 200 FT.
            VSBY IN HEAVY RAIN ON HWY. 60 AUILA.

&&

JS/BL

The radar

The Phoenix radar (KIWA), 161 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 1, 6:50 PM MST to 9:45 PM MST
Where
Maricopa County, 17.36 mi S of Gladden to 9.91 mi S of Gladden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.653, -113.351

Scattered thunderstorms developed over portions of northwest Maricopa County, in the areas around Wickenburg, during the evening hours on August 1st. Locally heavy rainfall caused area washes, including Sols and Tiger Washes, to run heavily. Rapidly rising water in these washes resulted in flash flooding that necessitated the closure of roads that crossed the washes. According to the Arizona Department of Highways, at 2045MST, flash flooding was observed in the Tiger Wash at Eagle Eye Road. A Maricopa County flood control gage reported 6 inches to one foot of water in the rapidly rising wash which resulted in Eagle Eye Road being closed. A Flash Flood Warning was in effect at the time, but for an area to the north of where the flash flooding occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710136.